Alert archive / Maine / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Caribou, ME

July 10, 2018Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 10, 2018, 3:38 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2018, 3:38 PM EDT (19:38 UTC)
Expired
Jul 10, 2018, 4:15 PM EDT
In force
37 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 123 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:40 PM EDTTSTM WND DMGGreenbush, METREES DOWN ON WIRES.
Jul 10, 3:50 PM EDTTSTM WND DMGGreenbush, METREES DOWN IN TOWN. POWER OUTAGES.
Jul 10, 4:10 PM EDTTSTM WND DMG5 Wsw Duck Lake, MEREPORTED AT NICATOUS LAKE. LOTS OF TREES DOWN ALONG THE SHORE LINE AND ON THE 32-00-0 ROAD. ALSO DOCKS WERE FLIPPED AND PUSHED INTO SHORE. TIME ESTIMATED AND BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS51 KCAR 101938
SVRCAR
MEC009-019-102015-
/O.NEW.KCAR.SV.W.0009.180710T1938Z-180710T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
338 PM EDT TUE JUL 10 2018

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hancock County in southeastern Maine...
  South central Penobscot County in east central Maine...

* Until 415 PM EDT.

* At 337 PM EDT, a severe thunderstorm was located 9 miles north of
  Indian Island, or 10 miles north of Old Town, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Old Town, Howland, Grand Falls, Indian Island, Milford, Bradley,
  Greenbush, Alton, Lagrange, Passadumkeag, Burlington, Lowell,
  Argyle, Amherst, Aurora, Great Pond, Saponac, Costigan, Greenfield
  and Nicatous Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4498 6878 4521 6876 4522 6808 4484 6812
TIME...MOT...LOC 1937Z 276DEG 34KT 4508 6860 

HAIL...1.00IN
WIND...60MPH
 
$$

Kredensor
1 follow-up statement
065 
WWUS51 KCAR 101954
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
354 PM EDT TUE JUL 10 2018

MEC009-019-102015-
/O.CON.KCAR.SV.W.0009.000000T0000Z-180710T2015Z/
Hancock ME-Penobscot ME-
354 PM EDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN HANCOCK AND SOUTHEASTERN PENOBSCOT COUNTIES...

At 354 PM EDT, a severe thunderstorm was located near Grand Falls, or
14 miles northeast of Old Town, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Grand Falls, Milford, Greenbush, Passadumkeag, Burlington, Lowell,
Aurora, Great Pond, Greenfield, Nicatous Lake and Saponac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Caribou Maine.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4497 6862 4520 6855 4519 6808 4486 6812
TIME...MOT...LOC 1954Z 275DEG 28KT 4507 6841 

HAIL...1.00IN
WIND...60MPH
 
$$

Kredensor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:49 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 10, 12:49 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1249 PM EDT Tue Jul 10 2018

.SYNOPSIS...
A cold front will cross the region this afternoon then exit the
coast this evening. High pressure will build across the region
later tonight through Thursday. The high will begin to move east
of the region Friday and a weak cold front will move into the
area Saturday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
A cold front crossing northwest Maine will move south across
the forecast area this afternoon. An upper level trof will also
begin to cross the region this afternoon. Showers and
thunderstorms will accompany the front. Based on forecast
soundings, stronger thunderstorms could contain gusty winds and
hail. Have increased high temperatures across much of the
forecast area with this update. High temperatures will range
from around 80 to the mid 80s across the north, with lower to
mid 80s across the remainder of the forecast area inland from
the coast. Temperatures along the coast will range from around
80 to the lower 80s. Have also adjusted for current conditions
along with afternoon cloud cover and shower/thunderstorm
chances.

Previous Discussion...
Latest guidance indicates SBCAPES on the order of 800 J/kg
(GFS) to as much as 1500 J/kg (NAM) this aftn acrs the central
and srn areas. Expect that CAPES wl lkly be somewhere in between
given model biases. Given the potential for lwr 60s dwpts in
cntrl and srn zones with temps climbing into the m80s and
hitting their convective temps hv included mention of gusty
winds. Limiting factor wl be extent of deep moisture but with
fairly steep low-level lapse rates cannot rule out a brief gusty
wind, although these wl lkly be few and far between.

Cold front moves offshore this evng with much drier and cooler
air mvg in behind. Low temps tonight wl range fm the 40s acrs
the north to arnd 60F for Downeast areas.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A nice stretch of mid summer weather. Surface high pressure
builds into the region as Hurricane Chris is expected to pass
well to the east of the area Thursday as it transitions to a
strong extra- tropical low. Both Wednesday and Thursday are
shaping up to be mostly sunny with seasonable temperatures and
comfortable humidity levels. There might be some residual mid to
high clouds along the Downeast coast Wednesday morning.
Wednesday night will be clear and comfortable with lows mostly
in the upper 40s to mid 50s, but some of the normally colder
northwest valleys may drop back into the low 40s.

The one concern will be the long period swell from Chris, especially
during the day Thursday.  The track of the storm has shifted a bit
further to the east compared to this time yesterday. More on
the potential hazards in the marine section below.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will remain over the region Thursday and and slowly
retreat east Friday.  Thursday night is expected to be mainly clear
and continued comfortable.  Temperatures and humidity levels will be
on the increase Friday as the high retreats and we get return flow
and a frontal boundary begins to move across Quebec.  Clouds will
begin to increase Friday afternoon, but with a slightly slower
timing the day is expected to be dry.  A slow moving cold front
moves into the region later Fri night and Saturday with more clouds
and the chance of a few showers and perhaps an afternoon
thunderstorm in a few spots Saturday.  The front is weak and there
is little in the way of upper level support, so the chance of severe
storms at this time looks low. The front begins to fizzle out
bu Sunday, but a shower or thunderstorm can't be ruled out,
although the vast majority of the day looks dry. The upper ridge
may begin to rebuild Monday with dry weather and above average
temperatures.
&&

.AVIATION /17Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Variable conditions will occur with any
showers/thunderstorms through this evening. Gusty winds and hail
could accompany stronger thunderstorms. Otherwise, VFR
conditions are expected this afternoon into the evening. VFR
conditions are then expected across the entire region overnight.

SHORT TERM: VFR expected Wed through Fri.  The next chance of
sub-VFR conditions will be Saturday with variable conditions
expected in scattered showers and thunderstorms, although much
of the time will likely still be VFR.
&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels this afternoon through tonight. Showers/thunderstorms
are expected this afternoon through early tonight. Visibilities
could also be reduced in patchy fog this afternoon through
tonight.

SHORT TERM: The swell from Chris will slowly build later Wednesday
into Thursday with a decent chance that a small craft advisory for
hazardous seas will be needed along the coastal waters by late
Wed night or Thursday. The swell is expected to be long period
and on the order of 12-16 seconds. It is more iffy as to whether
a high surf advisory will be needed with the slight shift to
east with the track of Chris, but there is still time to assess
as the most likely time for a high surf advisory would be
Thursday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Farrar
Short Term...CB
Long Term...CB
Aviation...Norcross/CB
Marine...Norcross/CB
Hazardous weather outlook, Jul 10, 9:24 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
924 AM EDT Tue Jul 10 2018

MEZ001>003-111330-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
924 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for Far Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning into the
afternoon. A few storms have the potential to produce strong wind
gusts and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous Weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ004>006-010-011-015>017-031-032-111330-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
924 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine, North Central Maine and Northern
Maine.

.DAY ONE...Today and Tonight.

...Strong Thunderstorms are expected this afternoon...

Thunderstorms are expected to develop later this morning into the
afternoon. Some thunderstorms have the potential to produce strong
wind gusts up to 50 mph and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-111330-
Coastal Hancock-Coastal Washington-
924 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop this afternoon. Some storms
may contain gusty winds and dangerous cloud to ground lightning this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Long period swell from a tropical system that will become post
tropical as it passes east of the area Thursday will produce long
period swell and the possibility of high surf around the times of
high tide Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-111330-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
924 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Long period swell from a tropical system that will become post
tropical as it passes east of the area Thursday will produce long
period swell.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Hewitt

In the hours before

Special weather statement, Jul 10, 12:53 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Caribou ME
1253 PM EDT TUE JUL 10 2018

MEZ001-101730-
Northwest Aroostook-
1253 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...

At 1252 PM EDT, a strong thunderstorm was located near Allagash,
moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Kent, Eagle Lake, Allagash, New Canada, Allagash Township,
Wallagrass, Winterville, Saint Francis, Saint John and Soldier Pond.

This includes State Highway 11 between Eagle Lake and Fort Kent.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4724 6854 4699 6855 4705 6907 4721 6906
      4722 6897 4720 6895 4721 6894 4720 6893
      4718 6890 4719 6886 4722 6881 4722 6876
      4723 6875
TIME...MOT...LOC 1652Z 271DEG 23KT 4711 6898

Kredensor
Special weather statement, Jul 10, 1:12 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Caribou ME
112 PM EDT TUE JUL 10 2018

MEZ001-002-101730-
Northeast Aroostook-Northwest Aroostook-
112 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 111 PM EDT, a strong thunderstorm was located 7 miles south of
Lille, or 8 miles west of Van Buren, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madawaska, Van Buren, Lille, Madawaska Lake, Grand Isle, Stockholm,
Hamlin, Cyr Plantation and Saint Agatha.

This includes US Highway 1 near Van Buren and Lille.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4726 6807 4724 6803 4721 6799 4721 6797
      4720 6795 4717 6794 4712 6789 4711 6789
      4710 6788 4710 6821 4724 6824 4727 6808
TIME...MOT...LOC 1711Z 259DEG 29KT 4717 6811

Kredensor
Local storm report, Jul 10, 1:48 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
148 PM EDT TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             2 NE SHIRLEY            45.38N 69.60W
07/10/2018  E1.00 INCH       PISCATAQUIS        ME   DEPT OF HIGHWAYS

            SHIRLEY DOT WORKER REPORTS HAIL UP TO ONE
            INCH IN DIAMETER.

&&

FMK
Local storm report, Jul 10, 2:10 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
210 PM EDT TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             DAIGLE                  47.19N 68.46W
07/10/2018  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            NEW CANADA TOWN OFFICE REPORTS NICKLE AND
            QUARTER SIZED HAIL.

&&

FMK

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:53 PM EDTSpecial Weather StatementCARAroostook37 min
Jul 10, 1:12 PM EDTSpecial Weather StatementCAR18 min
Jul 10, 1:18 PM EDTSevere Thunderstorm WarningCARAroostook27 min
Jul 10, 1:30 PM EDTSevere Thunderstorm WarningCARSomerset30 min
Jul 10, 1:32 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis43 min
Jul 10, 2:15 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis32 min
Jul 10, 3:42 PM EDTSevere Thunderstorm WarningCARPenobscot33 min
Jul 10, 4:00 PM EDTSpecial Weather StatementCAR45 min
Jul 10, 4:16 PM EDTSevere Thunderstorm WarningCARHancock, Washington44 min
Jul 10, 5:00 PM EDTSevere Thunderstorm WarningCARWashington30 min

Nearby

Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.